Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: NSAID and stomach pain
|mdgm - Mon Jan 09, 2006 7:30 am||
Hello I am a 38 year old female who suffers from menstrual migraine. I was going to try taking a nsaid 3 days prior to the onset of my period to inhibit prostoglandin formation and hopefully avoid the migraine. (my migraines can last up to 2 weeks)
However in the past when I have taken ibuprofen for pain occasionally I will get pretty bad stomach pain the day AFTER taking the ibuprofen. This stomach pain is hollow, present in the entire stomach area (center beneath breastbone) feels as if it goes through to my back. It happens usually in the morning. I have only had this pain one time that was not connected with ibuprofen use and that was after eating a whole lot of pineapple. (that time I woke in the middle of the night and the pain was so intense and lasted quite long)
When I take ibuprofen for pain, it is only the 200 mg. And only once per day so I am not taking excessive amounts.
Also when this pain occurs I feel a pressure even in my bowels.
I am unsure of how to tell the difference between the gastritis that nsaids can cause, and an ulcer. I have not had any dark colored stools.
I feel like this pain reliever has been removed from my arsenal to fight the migraines. this leaves me with tylenol right now, unless I were to use imitrix ect. which I am terrified of taking because of the side effects.
how do I tell if I am so sensitive to the nsaid that it is causing me an ulcer?
thanks so much for your help.
|R. Zein, Pharm D - Wed Jan 18, 2006 10:03 am||
NSAIDS induced ulcers can be suspected if you continue to experience gastrointestinal pain , and may lead to GI bleeding, which can be seen as blood in stools (some times dark stools).
many times we ask patients to take advil with food, to help reduce the stomach upset.
the dose you are taking is not toxic, in fact the maximum allowable dose is up to 3. 2 g/day
if you continue to experience those symptoms, your doctor might prescribe along with NSAID, prevacid, or prilosec to prevent ulcers and GI side effects.
NSAIDS remain to be very effective and proven to help prevent migrains associated with menestrual cycles.
When you feel it. The pain from gastritis, or an ulcer, most often comes on right after you've eaten, though pain from a duodenal ulcer might not start until a couple of hours have passed. Heartburn pain is also common if you lie down right after a meal.
Gastritis is an inflamation of the stomach. Inflammation of the stomach means that white blood cells move into the wall of the stomach as a response to an injury to the stomach. Gastritis does not mean that there is stomach ulcer or stomach cancer.
Sometimes there are no symptoms at all. When symptoms are present, some of the most common symptoms are: hiccups, abdominal indigestion, loss of appetite, nausea, vomiting, vomiting blood or coffee-ground like material, and dark stools.
Treatment varies from person to person and depends on the specific cause. For most types of gastritis, reduction of stomach acid is helpful. Stomach acid is reduced by medication. Antibiotics are used for infection.
on the other hand, a stomach ulcer (also called a peptic ulcer) is a small erosion (hole) in the gastrointestinal tract. The most common type, duodenal, occurs in the first 12 inches of small intestine beyond the stomach. Ulcers that form in the stomach are called gastric ulcers. An ulcer is not contagious or cancerous. Duodenal ulcers are almost always benign, while stomach ulcers may become malignant.
The major symptom of an ulcer is a burning or gnawing feeling in the stomach area that lasts between 30 minutes and 3 hours. This pain is often interpreted as heartburn, indigestion or hunger. The pain usually occurs in the upper abdomen, but sometimes it may occur below the breastbone. In some individuals the pain occurs immediately after eating. In other individuals, the pain may not occur until hours after eating. The pain frequently awakens the person at night. Weeks of pain may be folowed by weeks of not having pain. Pain can be relieved by drinking milk, eating, resting, or taking antacids.
Appetite and weight loss are other symptoms. Persons with doudenal ulcers may experience weight gain because the persons eats more to ease discomfort. Recurrent vomiting, blood in the stool and anemia are other symptoms.
thank you very much and i hope you feel better.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.